Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Metformin side effects

(4 Posts)
cheshirekitty Wed 20-Aug-08 17:15:10

Just had my metformin increased from 500mg twice a day to 1000mg twice a day. Having really bad side effects - think the loo is my new best friend.

How long can I expect side effects to be bad for? Anyone also take metformin?

tink123 Wed 20-Aug-08 17:49:39

My friend took metformin and was ill on it - lots of diff problems. She was put on insulin for pregnancy and has since refused to come off insulin. She told dr she would rather stay on insulin than have metformin again. Can they not try a different drug - they seem to be a few different ones available these days

emma1977 Wed 20-Aug-08 17:49:56

Diarrhoea is a very common side effect of metformin.

It may only last a few days or up to week or two. However, some people find that they just can't tolerate the higher dose for this reason and have to knock it back down again.

It is persists, go back to whoever advised you to increase it.

TattyCatty Wed 20-Aug-08 18:10:42

Sympathies - Metformin has got some horrid side effects. Have you considered going back to 500mg twice a day for a few days, then working up to one dose of 1000mg, plus another dose of 500mg to get your body used to the higher dose more gradually? You can then work your way back up to the 1000mg twice a day.

When I took it (whilst TTC with PCOS) I was supposed to take it 3 times a day (think it was 500mg dose) but the 3rd dose made me feel so evil that I agreed with my consultant that I could stick at twice a day. Even then, he advised me to work my way up gradually to the full dose, so maybe you just need to take time for your body to adjust.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now